John is a 73-year-old man with stage III tongue cancer. He had a partial glossectomy and he is receiving radiation therapy five days per week for six weeks without chemotherapy.
John was doing remarkably well on radiation until something unusual happened. After approximately three weeks on radiation, John developed an unusual rash covering his entire body. He denied starting new products or medications that would be responsible for an allergic reaction. The only change to his typical routine was drinking health shakes and using BMX (Benadryl, Maalox, Xylocaine) for odynophagia.
The radiation oncologist advised John to discontinue the health shakes, start on an oral steroid, and follow up in a few days. The doctor then called to alert me of the potential allergic reaction that the patient was having to his liquid nutrition supplement.
I carefully scanned the ingredient list for potential food allergens. The product contained milk, coconut oil, and an artificial coloring -- I was a little perplexed.
Was it possible that John was allergic to tree nuts and having an allergic reaction to the coconut oil? Could a patient live to be in his seventies before acquiring a new food allergy? According to the Asthma and Allergy Foundation of America, 1 to 2 percent of adults have true food allergies, and people of any age can experience a sudden allergic reaction.
I was a little nervous that John would not do well over the weekend without his high-calorie shakes. His intake of solid foods was minimal and his spouse was visibly worried -- John was discontinuing his primary source of nutrition.
John returned on Monday for another radiation treatment. He had taken steroids for two days and discontinued the shakes as recommended. Unfortunately, he didnít notice any improvement in the generalized rash. As a matter of fact, his skin started to appear worse. He showed me his fingertips and I never saw anything like it before.
The tips of his fingers were peeling, cracked, and discolored. They appeared almost white, as if he had been washing dishes for hours that morning. He could not provide any possible explanation for this new presentation. I was very worried for him, but I was unable to verbalize my deep concern. Obviously, his health condition was unrelated to food allergies and this problem was outside of my scope of practice.
Fortunately, after he left the cancer center he went immediately to a local dermatologist. He asked the secretary at the front desk if they could see him and they evaluated him right away. The dermatologist remarked that he had never seen anything like this before. He prescribed a stronger steroid and obtained a blood sample.
The lab results revealed that the patientís antinuclear antibodies (ANA) were highly elevated. According to the American College of Rheumatology, the presence of a large amount of autoantibodies or ANAs can indicate an autoimmune disease.
While the actual diagnosis is still pending, it makes me wonder if any of you have been in a similar situation. Has your intuition told you that something is terribly wrong, but you were unable to tell the patient?